A 39-year-old female presented to the nephrology clinic emergency department with a complaint of muscle weakness and stomach pain. A detailed personal history revealed ingestion of 50–100 g herbal products which contained licorice, every day for 8 weeks to treat sterility. The herbal product was studied and determined to contain ‘licorice’ containing glycyrrhizic acid. Licorice (a plant which contains glycyrrhizic acid) induced hypokalemia which usually has a mild progression. However, it may cause critical failure in physical action by means of weakness followed by paralysis and may cause rhabdomyolysis, acute renal failure and hyperaldosteronism. This report presents the first case with acute renal failure due to licorice consumption from Serbia. In addition, the report aims to emphasize the importance of obtaining the detailed personal history of a patient for precise diagnosis.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.